Ohio, 2009

Hail in Ohio, July 23, 2009

July 23, 2009 · NWS CLE · 1 event in 1 county or zone

A cold front swept east across northern Ohio on July 23rd. Thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front swept east across northern Ohio on July 23rd. Thunderstorms developed in association with this front. At least one storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 2:09 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 23, 2:09 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
309 PM EDT THU JUL 23 2009

.SYNOPSIS...
LOW PRESSURE JUST NORTHEAST OF LAKE ERIE WILL CONTINUE NORTHEAST
INTO CANADA.  HIGH PRESSURE WILL MOVE UP THE OHIO VALLEY FRIDAY THEN
A COLD FRONT WILL MOVE EAST ACROSS THE AREA SATURDAY FOLLOWED BY A
TROUGH ON SUNDAY BEFORE MORE HIGH PRESSURE MOVES UP THE OHIO VALLEY
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOSS OF DAYTIME HEATING AND SOME SURFACE RIDGING BUILDING SHOULD
CAUSE MOST OF THE SHRA/TSRA TO DISSIPATE THIS EVENING BUT A FEW SHRA
WILL PROBABLY LINGER TONIGHT AS THE UPPER LEVEL TROUGH AXIS MOVES
MOVES OVERHEAD.  THE SATURATED AIRMASS AND LIGHT WINDS WITH SOME
PARTIAL CLEARING WILL ALLOW FOG TO FORM AND THIS COULD BECOME
LOCALLY DENSE IN SOME AREAS...ESPECIALLY THE FURTHER INLAND VALLEY
SITES. THUS A DENSE FOG ADVISORY MAY NEED TO BE ISSUED BY LATER
TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH MONDAY NIGHT/...
ENOUGH UPPER TROFFING WILL BE OVER THE EAST TO HELP GENERATE SOME
INSTABILITY SHRA AND A FEW TSRA WITH THE DAYTIME HEATING SO WILL
STAY WITH CURRENT FORECAST WHICH DEPICTS THIS SCENARIO.  MORE
CONFIDENT THAT CONVECTION WILL DIE OFF FRI EVENING WITH LOSS OF
DAYTIME HEATING BUT ENERGY FROM NEXT SYSTEM AND APPROACHING COLD
FRONT COULD SPREAD SOME CONVECTION EAST INTO THE NW THIRD OF THE
AREA THE LAST 3 OR 4 HOURS OF THE NIGHT. WILL MAKE A TIMING
ADJUSTMENT TO SLOW THE ARRIVAL OF THIS THREAT UNTIL AT LEAST 2 AM.

COLD FRONT CROSSES AREA SAT AND SAT EVENING. GOOD DYNAMICS ACCOMPANY
THIS SYSTEM SO EXPECT FAIRLY WIDESPREAD CONVECTION TO ACCOMPANY THE
FRONT WITH SOME OF THE STORMS STRONG TO LOCALLY SEVERE.  MOST OF THE
CONVECTION SHOULD PUSH EAST WITH THE FRONT SO BY LATE NIGHT SAT MOST
PLACES SHOULD BE PRECIP FREE. ON SUNDAY EXPECT MORE INSTABILITY
SHOWERS TO DEVELOP ALONG WITH SOME TSRA AS THE UPPER TROUGH PASSES
THROUGH AND IS AIDED BY MOISTURE POOLING BY A SURFACE TROUGH.

ONCE AGAIN...IF EVERYTHING STAYS ON TRACK THE CONVECTION SHOULD DIE
OFF SUN EVENING AS THE DAYTIME HEATING RADIATES OUT AND SOME SURFACE
RIDGING MOVES UP THE OHIO VALLEY AGAIN.  WILL STAY WITH A SLIGHT
CHANCE FOR CONVECTIVE DEVELOPMENT MONDAY AS ENOUGH UPPER TROFFING
REMAINS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
UPPER LEVEL LOW SHIFTS WELL NORTH INTO CANADA LEAVING THE UPPER OHIO
VALLEY AND LOWER GREATS AREA IN A SOUTHWESTERLY FLOW ALOFT. WITH THE
SW FLOW SYSTEMS WILL BE SLOW TO MOVE THROUGH. ON TUESDAY APPEARS THE
AREA SHOULD BE BETWEEN SYSTEMS AND ONLY WENT WITH SLIGHT CHANCE POPS
FOR NOW. THEN COLD FRONT APPROACHES THE AREA LATE WEDNESDAY
LINGERING OVER THE REGION INTO THURSDAY...AND WILL HAVE A CHANCE OF
SHOWERS OR THUNDERSTORMS. TEMPERATURES SHOULD BE SEASONABLY
MILD...HIGHS IN THE LOW TO MID 80S...AND NIGHTTIME LOWS IN THE 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE OVER LERI NORTH OF KERI AT 17Z AND MOVING NORTHEAST.
AREAS OF IFR/MVFR IN FOG AND SHOWERS COVER MUCH OF THE FORECAST
AREA EARLY THIS AFTERNOON. WILL SEE A SLOW IMPROVEMENT DURING THE
AFTERNOON AS LOW MOVE NORTHEAST BUT MOST OF THE AREA WILL LINGER
IN MVFR CIGS WITH OCNL MVFR VSBYS IN SHOWERS THROUGH ABOUT 00Z.
LIMITED THUNDERSTORMS TO FAR EAST WITH JUST CB IN CLOUD GROUP.
THOUGH THERE MAY BE SOME VFR CONDITION FOR AWHILE IN WEST
EXPECTING WIDESPREAD MVFR/IFR CONDITIONS TO DEVELOP IN STRATUS
AND FOG OVERNIGHT. SLOW IMPROVEMENT TO VFR AFTER 12Z
FRIDAY.

.OUTLOOK...NON-VFR AT TIMES FRIDAY AFTERNOON THROUGH MONDAY IN
SHOWERS AND THUNDERSTORMS WITH BEST CHANCE ON SATURDAY WITH A COLD
FRONT.

&&

.MARINE...
RECEIVED A REPORT FROM VESSEL OFF LORAIN THAT WINDS HAVE INCREASED
AND WAVES AS WELL SO SMALL CRAFT ADVISORY HAD TO BE HOISTED THIS
AFTERNOON. WINDS PICKED UP ON THE BACK SIDE OF THE LOW PRESSURE
SYSTEM AS IT MOVED INTO THE REGION. THE SMALL CRAFT ADVISORY WILL BE
SHORT LIVED AS WINDS PRODUCE 3 TO 5 FOOT WAVES ALONG THE NEARSHORE.
I EXPECT WINDS TO DIMINISH BELOW 4 FEET BY 8 PM THIS EVENING ENDING
THE SMALL CRAFT THREAT.

WINDS AND WAVES SHOULD BE RELATIVELY QUIET TOMORROW THROUGH SATURDAY
MORNING. ALTHOUGH WE WILL EXPECT WINDS TO INCREASE IN THE AFTERNOON
AND SMALL CRAFT ADVISORIES MAY BE NEEDED ONCE AGAIN.  THIS EVENT
SHOULD BE SHORT LIVED AS WELL AS SEAS DROP BACK TO 2 FEET OR LESS
THROUGH THE DURATION OF THE FORECAST PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...LOMBARDY
Hazardous weather outlook, Jul 23, 5:38 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT THU JUL 23 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-241045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
638 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
July 23, 3:45 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189159.